Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.
Where are you from (country)? United Kingdom
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) Google
What is your current age, height, weight? 26. 70kg. 5’8
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? Finasteride
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 0.5mg per day
What condition was being treated with the drug? Hair loss
For how long did you take the drug (weeks/months/years)? 25 days
Date when you started the drug? late June 2021
Date when you quit the drug? late July 2021
Age when you quit? 25
How did you quit (cold turkey or taper off)? Cold turkey
How long into your usage did you notice the onset of side effects? 3 or 4 days. Firstly mild ball pain, then brain fog.
What side effects did you experience that have yet to resolve since discontinuation?
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
[x ] Loss of Libido / Sex Drive
[x ] Erectile Dysfunction
[x ] Complete Impotence
[x ] Loss of Morning Erections
[x ] Loss of Spontaneous Erections
[x ] Loss of Nocturnal Erections
[x ] Watery Ejaculate
[ x] Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
[x ] Emotional Blunting / Emotionally Flat
[x ] Difficulty Focusing / Concentrating
[x ] Confusion
[x ] Memory Loss / Forgetfulness
[x ] Stumbling over Words / Losing Train of Thought
[x ] Slurring of Speech
[x ] Lack of Motivation / Feeling Passive / Complacency
[x ] Extreme Anxiety / Panic Attacks
[x ] Severe Depression / Melancholy
[x ] Suicidal Thoughts
[x ] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
[x ] Penis curvature / rotation on axis
[x ] Testicular Pain
[x ] Testicular Shrinkage / Loss of Fullness
[x ] Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
[x ] Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
[x ] Stomach Pains / Digestion Problems
[x ] Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
[x ] Frequent urination
[x ] Lowered body temperature
Other (please explain)
Very dry mouth
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? Taken some basic Vitamins, but have done so for many years. Vitamin B12, D, C. Have started taking magnesium before bed which seems to help sleep sometimes.
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
I went to a Dr in January who tested my Thyroid and Testosterone, both came back fine. I am going back to my GP next week and hope to get more blood tests. If anyone has any advice at all on how to handle this with the NHS that would be greatly appreciated, though I understand Doctors aren’t able to offer us much help.
Anything not listed in the above questions you’d like to share about your experience?
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
I have been a lurker of this forum for months and it’s about time I made a member story.
I took 0.5mg of finasteride each day for 25 days between June and July last year. Within the first few days I experienced a testicular ache. The ache went away but towards the end of the second week I started to feel weird mentally, I experienced a brain fog feeling like my brain was wrapped in bubblewrap. I read online that this would subside, but after another week I decided to quit the drug with the full expectation that my body would return to normal.
From July through to the end of the year I felt my brain fog improving incredibly slowly, until around Christmas time I felt that it had more or less resolved. Looking back, I also developed insomnia-like symptoms during this time Sep-Dec where I would fall asleep and wake up two hours later, then not be able to sleep for a while, before falling back asleep for a few hours. My work was stressful at this time and seeing as I had stopped taking the pills months before, I did not even consider that it could have been the finasteride causing my sleeping problems.
I contracted Covid19 around the New Year and isolated in my room for 10 days. The infection hit me quite hard even though I have had 2 Pfizer vaccines, I had fever sweats and severe headaches. After my isolation period was over I started to feel really strange being around people again but I just chalked it down to having been completely alone for 10 days. I felt easily confused, anxious and a sense of derealisation.
On the 14th of January my entire world seemed to fall apart. I became incredibly anxious and emotional, crying to my family and girlfriend and feeling incredibly scared. My penis and testicles shrank seemingly overnight to a size which I don’t remember seeing since puberty. I became completely impotent, not even able to achieve an erection through stimulation. This was the first sexual side I experienced since taking the drug 6 months before, apart from perhaps reduced ejaculate when on the drug. My libido, which I had always considered high (but i think most men consider their libido to be high) tanked to 0 and my insomnia became debilitating. Having searched all over the internet, this incredibly delayed crash 6 months after drug cessation seems very unusual, I was only able to find a couple of other examples of a crash happening so long after stopping taking the drug. I have entertained the idea that the Covid infection in some way interacted as a stressor to cause this crash, but I have no idea if that would be a reasonable suggestion.
Since January I have had improvements and setbacks. Sometimes my sleep is okay, in that I can get 9-10 hours of unrestful sleep. Sometimes it is awful where I will wake up with heart palpitations within 20 minutes of falling asleep. I believe 15mg zinc supplements caused a second semi crash after about a week of daily supplementation towards the end of March, so I have refrained from using it since.
Some weeks, when I am sleeping well, I am able to have a 60% normal sex life (good sexual functioning but very low libido) and think relatively clearly- other weeks I feel like I am right back where I was in January. I am trying to stay as positive as I can, but what has happened to me in the past few months has been absolutely terrifying. I am keeping up with exercise, I have always been very fit. I’m trying to eat clean and minimise stress.
I am keen to take the member survey, but I don’t see the bar graph option.